Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 3, NWS Missoula, MT

October 6, 20177 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 6, 2017, 11:31 AM MDT for 7 counties in Montana. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 11:31 AM MDT (17:31 UTC)
In effect from
Oct 6, 2017, 6:00 PM MDT
Expired
Oct 7, 2017, 6:00 PM MDT
In force
24 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS75 KMSO 061731
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1131 AM MDT Fri Oct 6 2017

MTZ007-080000-
/O.NEW.KMSO.WI.Y.0003.171007T0000Z-171008T0000Z/
Butte/Blackfoot Region-
1131 AM MDT Fri Oct 6 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY...

* Impacts/Timing: Strong gusty winds are expected to increase by
  this evening and last through Saturday afternoon across portions
  of southwest Montana. The biggest impacts will be strong cross-
  winds for high profile vehicles and choppy conditions for small
  craft on area lakes. For tonight, gusty winds will be confined 
  to mountain passes and typical windy areas like the Warm Springs
  and Anaconda areas. Most areas will see an increase in strong 
  winds by Saturday morning. 

* Winds: West to southwest 20 to 30 mph with gusts to 40 mph. On 
  Saturday wind gusts between 40 and 50 mph are expected along 
  Highway 141 from Ovando to Avon, MacDonald Pass, along Highway 1
  from Georgetown Lake to Anaconda.

* Locations impacted include: Avon, Georgetown Lake, Highway 12
  Garrison to MacDonald Pass, I-90 from Bearmouth to Homestake 
  Pass.

$$

MTZ003-071700-
/O.EXT.KMSO.LW.Y.0006.171006T2300Z-171007T1700Z/
Flathead/Mission Valleys-
1131 AM MDT Fri Oct 6 2017

...LAKE WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MDT SATURDAY FOR FLATHEAD LAKE...

* Impacts/Timing: Strong gusty winds are expected by early this
  evening lasting through Saturday morning. This will create
  choppy conditions which will be dangerous for small craft. Winds
  will continue Saturday afternoon but will not be as strong. 

* Winds: South to southwest 15 to 20 mph with gusts to 35 mph.

* Wave heights: 1 to 3 foot waves over the open water and up to 
  the northeastern shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

Please visit http://www.wrh.noaa.gov/mso/flatheadlake for more
detailed forecast information. 

Note...The experimental wave height forecasts are representative 
of the mid lake waters and downwind shores. Wave heights may be 
significantly less on upwind shores.

&&

$$
2 follow-up statements
850 
WWUS75 KMSO 070842
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
242 AM MDT Sat Oct 7 2017

MTZ005-043-080000-
/O.EXA.KMSO.WI.Y.0003.000000T0000Z-171008T0000Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
242 AM MDT Sat Oct 7 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect until 6 PM MDT this evening. 

* Impacts/Timing: Strong gusty winds will continue into this
  afternoon. A brief lull in the winds will be possible this
  morning before another increase by mid day. The biggest impacts
  will be strong cross-winds for high profile vehicles and choppy
  conditions for small craft on area lakes. 

* Winds: West to southwest 20 to 30 mph with gusts to 40 mph.
  Gusts to 45 mph are expected along Interstate 90 from Missoula
  to Bearmouth and Highway 200 from Bonner to Greenough this 
  afternoon.
 
* Locations impacted include: Bitterroot Valley, Missoula, Highway
  200 Bonner to Greenough, and I-90 East Missoula to Bearmouth

$$

MTZ003-080000-
/O.EXT.KMSO.LW.Y.0006.000000T0000Z-171008T0000Z/
Flathead/Mission Valleys-
242 AM MDT Sat Oct 7 2017

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR FLATHEAD LAKE...

* Impacts/Timing: Strong gusty winds are expected to continue into
  this afternoon. This will create choppy conditions which will be
  dangerous for small craft. Winds will likely begin to decrease 
  slightly after noon, though choppy conditions will continue.
 
* Winds: South to southwest 15 to 20 mph with gusts to 35 mph.

* Wave heights: 2 to 4 foot waves over the open water and up to 
  the northeastern shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

Please visit http://www.wrh.noaa.gov/mso/flatheadlake for more
detailed forecast information.

Note...The experimental wave height forecasts are representative
of the mid lake waters and downwind shores. Wave heights may be
significantly less on upwind shores.

&&

$$

MTZ007-080000-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-171008T0000Z/
Butte/Blackfoot Region-
242 AM MDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* Impacts/Timing: Strong gusty winds are expected to increase this
  morning, lasting into the afternoon across portions of southwest
  Montana. The biggest impacts will be strong cross-winds for 
  high profile vehicles and choppy conditions for small craft on 
  area lakes. 

* Winds: West to southwest 20 to 30 mph with gusts to 40 mph. By
  mid day today, wind gusts between 40 and 50 mph are expected
  along Highway 141 from Ovando to Avon, MacDonald Pass, and along
  Highway 1 from Georgetown Lake to Anaconda. 

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
251 
WWUS75 KMSO 072347
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
547 PM MDT Sat Oct 7 2017

MTZ007-080100-
/O.EXP.KMSO.WI.Y.0003.000000T0000Z-171008T0000Z/
Butte/Blackfoot Region-
547 PM MDT Sat Oct 7 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* The strongest wind gusts have already occurred and winds are
  expected to gradually decrease this evening. Thus the Wind
  Advisory is no longer needed and will expire at 6 pm.

$$

MTZ005-043-080100-
/O.EXP.KMSO.WI.Y.0003.000000T0000Z-171008T0000Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
547 PM MDT Sat Oct 7 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* The strongest wind gusts have already occurred and winds are
  expected to gradually decrease this evening. Thus the Wind
  Advisory is no longer needed and will expire at 6 pm.

$$

MTZ003-080100-
/O.EXP.KMSO.LW.Y.0006.000000T0000Z-171008T0000Z/
Flathead/Mission Valleys-
547 PM MDT Sat Oct 7 2017

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

* The strongest wind gusts have already occurred and winds are
  expected to gradually decrease this evening. And while residual
  choppy conditions are likely to persist across the Lake for
  several more hours, the worst wave action have already occurred
  and waves should gradually calm this evening.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 6, 4:12 AM MDT, 7 hours 19 minutes earlier.

Area forecast discussion, Oct 6, 4:12 AM MDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
412 AM MDT Fri Oct 6 2017

...Breezy to Windy conditions Today and Saturday...

.DISCUSSION...Winds aloft will be steadily increasing today as an
upper level jet begins to drift southward over the Northern
Rockies. The atmosphere appears to become unstable enough this
afternoon to allow these stronger winds to mix to down to the
surface. Northwest Montana should experience the strongest winds
today with gusts to 20 to 30 mph will be fairly common. These
gusty winds will create choppy conditions on area lakes,
especially Flathead. A Lake Wind Advisory has been issued for
Flathead for this afternoon and evening. The largest waves are
anticipated across the northeastern quadrant of the lake.
Temperatures today will be warming to near normal readings for
most locations.

The gusty winds will persist in the higher terrain during the
overnight hours as the valleys stabilize after sunset. The
strongest winds will be along the Continental Divide. Due to the
weaker valley inversions, the strong upper level winds should mix
to the surface by late morning to early afternoon on Saturday. The
strongest winds appear to be draped over west central Montana down
into southwest Montana on Saturday. These locations should
anticipate winds gusts of 30 to 40 mph with localized regions
potentially experiencing gusts up to 50 mph. The areas of
greatest concern will be along the I-90 corridor from Deer Lodge
to Anaconda and the gaps along the Bitterroot and Mission mountain
ranges. Precipitation will be moving into northwest Montana early
Saturday morning as this upper level jet streak moves southward.
The showers shifts into Clearwater county and west central
Montana by Saturday afternoon. Precipitation will be mainly
confined to the higher terrain as the broader valleys will
experience downsloping effects due to the strong winds aloft.
Temperatures on Saturday appear to drop around 10 degrees compared
to today.

Snow levels will decrease across the Northern Rockies on Saturday
night, following the passage of a cold front. Widespread light
snow above 4000 feet may create hazardous winter driving
conditions for area mountain passes. Northerly flow aloft through
Sunday will make for a long-lasting light snow event for the high
terrain, however winds will be much lighter than Saturday daytime.

High pressure will diminish precipitation by Monday morning, with
warming and drying conditions present through at least Tuesday.
Patchy valley fog may develop Tuesday morning, as skies clear and
temperatures drop.

Unlike model runs a day ago, both GFS and Euro models are trending
colder and more active for middle and latter portion of next week.
Instead of a stable high pressure ridge for much of next week,
storm system will be moving near the Northern Rockies almost every
second day. No one storm system will bring long-lasting winter
weather conditions, however brief (overnight) periods of snow
covered mountain passes are possible, as well as elevated valley
winds, throughout much of next week.

&&

.AVIATION...Clear skies last night has allowed for the development
of patchy fog across the Northern Rockies. KGPI is currently being
impacted by the fog, then burn off by mid morning. KMSO and KSMN
have the potential of fog developing within the vicinity of the
terminals this morning. Upper level winds will be steadily
increasing today causing gusty westerly winds by this afternoon,
especially across northwest Montana including KGPI. The valley
winds will diminish after sunset, while the higher terrain
continue to experience strong westerly winds throughout the night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory from 3 PM this afternoon to 9 PM MDT this
     evening for Flathead Lake in the Flathead/Mission Valleys.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:12 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders38 hr

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.